MAUDE Adverse Event Report: SMITHS MEDICAL ASD; INC. PORTEX® BIVONA® TTS¿ (TIGHT-TO-SHAFT) TRACHEOSTOMY TUBE; TUBE TRACHEOSTOMY AND TUBE CUFF

SMITHS MEDICAL ASD; INC. PORTEX® BIVONA® TTS¿ (TIGHT-TO-SHAFT) TRACHEOSTOMY TUBE; TUBE TRACHEOSTOMY AND TUBE CUFF
Catalog Number 67P035
Medical Device Problem Codes Material Discolored (1170); Inflation Problem (1310)
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Date of Event 08/01/2019
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
It is unknown as to which trach tube had inflation issues and as to which tubes had discoloration issues.
 
Event or Problem Description
Information was received indicating that during a routine change out of a smiths medical portex® bivona® tts¿ (tight-to-shaft) tracheostomy tube discoloration of the flange was observed.It was reported by the nurse that discoloration (light yellow - orange) on inner aspect of the flanges was noted.Two trach tubes were noted at bedside; one with same discoloration and one without.The patient had been reported to be undergoing proton therapy in mri.Subsequently, the replacement tube was reported to not inflate properly with sterile water during pre-test; only 2/3 around the shaft inflated.Massaging of the cuff was performed without success.A tube was finally placed with no adverse patient effects.
 
Additional Manufacturer Narrative
Evaluation results: two used tracheostomy tubes (67p035 l/n 3494019) were received for investigation without their original packaging inside a ziploc bag.The samples were received in used condition and with their respective certificates of decontamination.Visual inspection was performed at 12 inches under normal lighting on the received units to look for any damage on the cuffs.During the visual inspection, the investigator found contamination/discoloration on one of the neckstraps.Following this visual examination, the units were inflated with 5 cc of air in order to see if there were any problems with inflating the cuffs.The cuffs inflated in a manner that was not uniform.The cuffs were then manipulated according the instructions for use (ifu), and they inflated uniformly.The cuff s were then inflated and deflated four more times.The cuffs inflated properly during each trial.The device history record was reviewed and showed that this device met all manufacturing specification for product released for distribution.No issues were identified that would have impacted this event.With respect to the discoloration that was observed the investigator identified the following most probable root cause.The damaged or discoloration occurred after the product left the manufacturing facility.With respect to the cuff asymmetry, the complaint was not confirmed.The cuffs were inflating as intended after the ifus were followed.

Brand Name
PORTEX® BIVONA® TTS¿ (TIGHT-TO-SHAFT) TRACHEOSTOMY TUBE
Common Device Name
TUBE TRACHEOSTOMY AND TUBE CUFF
Manufacturer (Section D)
SMITHS MEDICAL ASD; INC.
6000 nathan lane n
minneapolis, MN 55442
MDR Report Key9077775
Report Number3012307300-2019-05010
Device Sequence Number19577382
Product Code JOH
UDI-Device Identifier15021312006261
UDI-Public15021312006261
Combination Product (Y/N)N
Initial Reporter StateTX
Initial Reporter CountryUS
PMA/510(K) Number
K944178
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source health professional,user faci
Initial Reporter Occupation Other Health Care Professional
Type of Report Initial,Followup
Report Date (Section B) 10/25/2019
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date08/31/2022
Device Catalogue Number67P035
Device Lot Number3494019
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer09/04/2019
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 08/20/2019
Supplement Date Received by Manufacturer09/26/2019
Initial Report FDA Received Date09/17/2019
Supplement Report FDA Received Date10/25/2019
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Patient Age1 YR